Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Fort Worth, TX

February 4, 2004McLennan County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 4, 2004, 8:49 PM CST for McLennan County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2004, 8:49 PM CST (02:49 UTC)
Expired
Feb 4, 2004, 9:45 PM CST
In force
56 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County McLennan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WUUS54 KFWD 050249
SVRFTW
TXC309-050345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
848 PM CST WED FEB 4 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLENNAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 945 PM CST

* AT 848 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES WEST OF MCGREGOR...MOVING NORTHEAST AT
  35 MPH.

HAIL TO ONE INCH IN DIAMETER IS LIKELY. FOR YOUR PROTECTION MOVE TO 
A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3159 9759 3138 9746 3171 9694 3185 9704

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 7:57 PM CST, 52 minutes earlier.

Area forecast discussion, Feb 4, 7:57 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE FORT WORTH TX
757 PM CST WED FEB 4 2004

.UPDATE...
WILL ISSUE AN UPDATE TO REFLECT CURRENT PRECIP...TEMP...AND WIND
TRENDS FOR TONIGHT. CURRENT AREA OF PRECIP OVER THE EASTERN HALF OF
NORTH TEXAS WILL SLOWLY EXIT THE REGION THIS EVENING...WHILE PRECIP
WILL REMAIN MORE SCATTERED OVER THE WEST. HOWEVER...ANOTHER AREA OF
PRECIP CURRENTLY LEAVING THE BIG BEND AREA WILL PUSH NORTHEAST
ACROSS THE REGION AFTER MIDNIGHT.  TEMPERATURES ARE A
CONCERN...ESPECIALLY GIVEN THE FACT THAT THE MODELS ARE TRYING TO
VEER THEM TO THE NORTH LATER TONIGHT. EVENING SOUNDING DID SHOW GOOD
WARMING IN THE LAYER BETWEEN 670 AND 870 MB. IN ADDITION...THE
CLOUD COVER WILL TEND TO STABILIZE TEMPERATURES...AND ADVECTION IS
FROM A REGION WITH SIMILAR TEMPS...SO WE EXPECT READINGS TO REMAIN
ABOVE FREEZING OVERNIGHT. IT WILL BE CLOSE BY DAYBREAK...ESPECIALLY
IN THE NORTHWEST...BUT PRECIP SHOULD END BEFORE ANY PROBLEMS OCCUR. 42

&&

.AVIATION DISCUSSION...
WILL END THUNDERSTORMS AROUND 07Z...BUT WE WILL STILL BE IFR IN
DRIZZLE...FOG AND LOW CIGS THROUGH THE NIGHT.  WILL CONTINUE A CHANCE
OF LIGHT RAIN INTO THE EARLY MORNING HOURS.  SLOW IMPROVEMENT
BEGINNING MID MORNING THURSDAY.  59

&&

DISCUSSION...
LATEST REFLECTIVITY DATA FROM KFWS/KGRK 88DS SHOWS RAIN AND
THUNDERSTORMS CONTINUING TO DEVELOP IN REGION OF STRONG WARM
ADVECTION ACROSS SOUTH TEXAS...AND SPREADING N/NE ACROSS THE
FORECAST AREA. THIS TREND SHOULD CONTINUE UNTIL A POWERFUL UPPER JET
MAX OF 120-140 KTS AND ITS ASSOCIATED MID-LEVEL TROUGH MOVE FAR
ENOUGH SOUTHEAST TO INDUCE CYCLOGENESIS ALONG A PREEXISTING
BAROCLINIC ZONE LOCATED NEAR THE TEXAS COAST. SHORT TERM MODEL
GUIDANCE FROM THE MESOETA/AVN/RUC IS IN GOOD AGREEMENT ON A QUICK
NORTHEASTWARD MOTION OF THE RESULTANT SFC LOW ON THURSDAY...WITH
WARM ADVECTION PATTERN ACROSS NORTH TEXAS /AND STRONGEST FORCING FOR
UVM/ DECREASING RAPIDLY AFTER MIDNIGHT TONIGHT. WESTERLY COMPONENT
TO LOW-LEVEL FLOW ON THURSDAY SHOULD LEAD TO A DRY AND PLEASANT DAY
ACROSS NORTH TEXAS. THE STRONG COLD FRONT THAT HAS BEEN MENTIONED
FOR THE LAST SEVERAL DAYS IS STILL ON SCHEDULE TO ARRIVE ON THURSDAY
NIGHT...AS THE DEEPENING SFC LOW MOVES NORTHEAST TO THE GREAT LAKES
REGION... ALLOWING A COLD SFC HIGH TO MOVE SOUTHWARD DOWN THE
CENTRAL PLAINS. WILL RAISE MIN TEMPS FOR FRIDAY MORNING JUST A BIT
FOR THIS FORECAST...AS CLOUD COVER AND MIXING WILL OFFSET SOME OF
THE COLD ADVECTION TO ALLOW TEMPS TO REMAIN IN THE UPPER 30S-LOWER
40S. HOWEVER...THE SAME CLOUD COVER IS EXPECTED FOR THE REMAINDER OF
THE DAY ON FRIDAY...AND WILL UNDERCUT MOS NUMBERS FOR THIS PERIOD
WITH ONLY VERY LITTLE DIURNAL RISE ANTICIPATED. MEDIUM RANGE
GUIDANCE FROM THE GFS/UKMET/ECMWF AND CANADIAN MODELS IS NOW
CONVERGING ON A SOLUTION OF LOW-LEVEL COLD ADVECTION CONTINUING
DURING THE DAY ON SATURDAY. DESPITE A DECREASE IN CLOUD COVER DURING
THE DAY...STRONG LOW LEVEL COLD ADVECTION SHOULD CONTINUE AS THE SFC
HIGH MOVES SOUTHWARD TOWARD TEXAS. THUS...WILL UNDERCUT MOS NUMBERS
ON SATURDAY WITH HIGHS MAINLY IN THE MID/UPPER 30S.

AS THE AFOREMENTIONED SFC HIGH SETTLES ACROSS NORTH TEXAS ON
SATURDAY NIGHT...STRONG RADIATIONAL COOLING SHOULD RESULT IN ONE OF
THE COLDEST NIGHTS OF THE YEAR SO FAR FOR MOST SPOTS. RETURN FLOW
WILL BEGIN ON SUNDAY...AS SFC PRESSURES FALL IN THE LEE OF THE
ROCKIES... WITH APPROACH OF THE NEXT UPPER VORT MAX. WILL MAINTAIN
THE FORECAST OF SLIGHT CHANCE/LOW CHANCE POPS FOR MONDAY/TUESDAY...
AS MODEL GUIDANCE HAS BEEN CONSISTENTLY PROGGING THIS FEATURE FOR
THE LAST SEVERAL RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   41  55  36  39 /  90   0   0   0
WACO, TX               44  62  39  42 /  90   0   0   0
PARIS, TX              38  50  33  36 /  90  20   0   0
DENTON, TX             40  53  34  37 /  90   0   0   0
MCKINNEY, TX           39  53  34  37 /  90   0   0   0
DALLAS, TX             41  55  36  39 /  90   0   0   0
TERRELL, TX            41  56  37  39 /  90  20   0   0
CORSICANA, TX          43  60  39  41 /  90  20   0   0
TEMPLE, TX             45  64  40  43 /  90   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...NONE.

&&

65/DD
Hazardous weather outlook, Feb 4, 4:05 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CST WED FEB 4 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
405 PM CST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL OCCUR TONIGHT.
THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN...AND CLOUD TO
GROUND LIGHTNING. SOME SMALL HAIL AND GUSTY WINDS MAY ACCOMPANY SOME
OF THE STORMS.

.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Local storm report, Feb 4, 5:45 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
545 PM CST WED FEB 4 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0525 PM     FLOODING        GROESBECK                31.52N  96.53W
02/04/2004                  LIMESTONE           TX   LAW ENFORCEMNT

            HWY 164 UNDERPASS IN GROESBECK FLOODED WITH 4 FEET OF
            WATER.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 12:01 AM CSTSevere Thunderstorm WarningFWDFalls44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.